Lithium-induced confusional states: Nonconvulsive status epilepticus or triphasic encephalopathy?

Peter W. Kaplan, Gretchen Birbeck

Research output: Contribution to journalReview article

Abstract

Lithium therapy can cause a confusional state by direct toxicity, precipitation of nonconvulsive status epilepticus, or by interplay with other neuroleptic medications to produce neuroleptic malignant syndrome or serotonin syndrome. These conditions resemble each other clinically, but EEG may help differentiate among them. We reviewed the EEG patterns with triphasic waves or rhythmic delta activity in lithium toxic patients and discuss clinical and EEG differentiation among syndromes. Lithium toxicity poses significant diagnostic challenges from EEG and clinical perspectives.

Original languageEnglish (US)
Pages (from-to)2071-2074
Number of pages4
JournalEpilepsia
Volume47
Issue number12
DOIs
StatePublished - Dec 1 2006

Keywords

  • Confusional states
  • Encephalopathy
  • Lithium
  • Nonconvulsive status epilepticus
  • Triphasic

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Lithium-induced confusional states: Nonconvulsive status epilepticus or triphasic encephalopathy?'. Together they form a unique fingerprint.

  • Cite this